Attention Registered Nurses

Important Patient Safety Information! Please Read and Share!

Eventually it will work its way into the cont. ed. requirements for clinicians but for now it’s very important that you read this information. It could save your patient and most importantly yourself a lot of unnecessary aggravation.

The inspiration for this is the man you see above, Shaun Arntsen. who was recently admitted to hospital after complaining of feeling unwell, bloating, and abdominal pain. His white cell count was 19,000 and he was taken to the OR on an emergency basis, where a laparotomy was performed and his very septic appendix removed.

At the time of this writing he remains admitted to medicine and is receiving IV antibiotics. Okay, so far there doesn’t seem to be anything worth mentioning here, but there actually is. You see, Shaun also has an Acquired Brain Injury (ABI), and unless he were to tell you himself, you likely wouldn’t know he had one. This particular ABI won’t appear anywhere on his chart or in his medical history.

Chronic quinoline encephalopathy

The term “quinism” may seem new, but the symptoms of poisoning by mefloquine (previously marketed as Lariam®), tafenoquine (marketed as Krintafel® and Arakoda™), and related quinoline drugs are all too familiar: Tinnitus. Dizziness. Vertigo. Paresthesias. Visual disturbances. Gastroesophageal and intestinal problems. Nightmares. Insomnia. Sleep apnea. Anxiety. Agoraphobia. Paranoia. Cognitive dysfunction. Depression. Personality change. Suicidal thoughts.
These symptoms are not “side effects”. They are symptoms of poisoning by a class of drug that is neurotoxic and that injures the brain and brainstem. This poisoning causes a disease, and this disease has a name: Chronic quinoline encephalopathy — also known as quinism.

https://quinism.org/

Shaun is a veteran of the war in Afghanistan, among the first battlegroup of Canadians in the country. While he was deployed he was ordered to take the anti-malarial drug mefloquine (Lariam) and subsequently developed chronic quinoline encephalopathy, also called mefloquine toxicity, or quinism.

Like thousands of others he was incorrectly diagnosed with PTSD, however it must be noted that it does share a number of symptoms with mefloquine toxicity. Anxiety, depression, nightmares, restlessness, and confusion are among the symptoms shared between PTSD and mefloquine toxicity.

PTSD vs. chronic quinoline encephalopathy

I’m going to rely on cut and paste in certain sections, if for no other reason than for accuracy. As medical professionals, you as nurses should be able to understand this just fime.


Intoxication with the antimalarial drug mefloquine (previously marketed as Lariam) is a potentially life-threatening condition marked by changes in affect, behavior, cognition, and thought that may be associated with a risk of central nervous system (CNS) neuronal injury as well as chronic neurological and psychiatric sequelae. The acute symptoms of mefloquine intoxication may mimic and be mistaken for a number of acute psychiatric disorders including posttraumatic stress disorder (PTSD). Particularly in deployed settings, this may delay the correct diagnosis of mefloquine intoxication, risking subsequent morbidity. As the subacute and chronic psychiatric and neurologic sequelae of acute mefloquine intoxication may also confound the later diagnosis and management of PTSD, as well as other chronic neuropsychiatric disorders prevalent among deployed cohorts, health-care providers must screen for prior mefloquine exposure and consider the diagnosis of mefloquine intoxication in patients with appropriate history and findings on clinical evaluation.


To avoid missed diagnosis, mefloquine intoxication or its prodrome must be considered in any psychiatric differential diagnosis where mefloquine exposure is a possibility. As no available biomarkers, imaging, or objective testing modality has sufficient sensitivity to identify mefloquine intoxication in every setting, clinicians must be prepared to rely on details of history, clinical presentation, and the ruling out of other similar disorders for diagnosis.


Accumulated experience suggests that where the presentation of mefloquine intoxication is not fulminant as in this case, intoxication may begin with a subtle prodrome that may present with a sense of unease [10] or impending doom and restlessness [1112], personality change [10], agoraphobia [13], or other phobias [14]. Prodromal symptoms of intoxication may also include vivid dreams [15], nightmares [15], or sleep disturbances [16], including hypersomnia and often-severe insomnia [17]. Such symptoms may not be easily recognized, or may be misattributed to other causes including common stressors [18].


Over time these prodromal symptoms may progress to a more acute intoxication. Commonly reported symptoms of acute mefloquine intoxication include anxiety [19], paranoia [19] and persecutory mania [2021222324], panic attacks [252627], emotional lability [12], and aggression [28]. Patients may also experience symptoms of psychosis [29] including magical thinking [30] and grandiose [31], persecutory [32] or religious [1733] thoughts and delusions, and auditory [10203334], visual [1519343536], and olfactory [37] hallucinations, although as with the case, not infrequently with some degree of preserved insight.


With implicit memory typically preserved [48], those affected by explicit memory impairment from mefloquine intoxication may nonetheless be able to continue to participate in complex learned actions [49]. In certain cases, patients may even demonstrate improved performance during certain rote tasks [50], but may later experience profound amnesia to their actions or to events occurring during their period of intoxication [48]. Symptoms of memory impairment may also limit the reliability and completeness of reporting of prodromal symptoms preceding acute intoxication, or limit the reliability of history on initial examination [36].


Rather than reflecting a purely psychiatric disorder triggered or unmasked by the drug, these symptoms of mefloquine intoxication and its prodrome should be considered as organic manifestations of an underlying progressive toxic encephalopathy affecting particularly the limbic system and brainstem [10]. While potentially acutely reversible, this encephalopathy may be associated with a risk of chronic psychiatric effects [3055] as well as additional neurological effects likely due to central nervous system (CNS) injury [4].


These neurological effects most typically include dizziness, vertigo, and nystagmus, but not uncommonly also include sleep disorders, photophobia, accommodative disorders, dysesthesias, paresthesias, and occasionally myoclonus or dyskinesias, dysarthrias, dysautonomias, central apnea, and esophageal and gastrointestinal dysmotility, many of which have been observed from brainstem toxicity in closely related quinoline-based drugs [4].

Posttraumatic Stress Disorder and Related Diseases in Combat Veterans pp 257-278| 
The Mefloquine Intoxication Syndrome: A Significant Potential Confounder in the Diagnosis and Management of PTSD and Other Chronic Deployment-Related Neuropsychiatric Disorders

Remington Lee Nevin
Elspeth Cameron Ritchie

Early stages of acceptance

In World War I soldiers on both sides by the thousands were diagnosed with “shell shock” and by World War II it would be “battle fatigue”, many of whom would be labelled as cowards or goldbricks. It would take decades before what we know as PTSD would become an accepted diagnosis.

For mefloquine toxicity, these are its days of shell shock and battle fatigue, still not fully accepted by the medical community and greeted with scepticism. In many cases, the clinicians that have the most patient contact are nurses, and as such you get to know the patients and what is going on with them.

I only ask that you keep these things in mind, especially if your patient is a veteran. You don’t have to change the world, but you can save some lives by spreading some awareness, and educating others so that they can do the same.

You may have patients who feel completely alone and are ready to give up, but an angel of mercy can turn that around. Nurses play a very influential role in the medical profession, and the people suffering from this disease need you to advocate for them.

In closing, I want to thank each and every one of you for the work that you do. Overworked, unappreciated, and underpaid, the place really would fall apart without you.

D.B.

Link to The Quinism Foundation:

https://quinism.org/

A serious nightmare: psychiatric and neurologic adverse reactions to mefloquine are serious adverse reactions

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5684859/

One thought on “Attention Registered Nurses

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s